Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Charleston, WV

May 2, 2016McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2016, 3:55 PM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 3:55 PM EDT (19:55 UTC)
Expired
May 2, 2016, 4:30 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:00 PM EDTHAIL 1.11 Sw Avondale, WVPUBLIC REPORTS SLIGHTLY LARGER THAN QUARTER BUT NOT QUITE HALF DOLLAR - ALSO SENDING PICTURES.
May 2, 4:10 PM EDTHAIL 1Avondale, WV
May 2, 4:12 PM EDTHAIL 1Premier, WV
May 2, 4:25 PM EDTHAIL 2Kimball, WV
May 2, 4:29 PM EDTHAIL 1.752 N Welch, WVNUMEROUS REPORTS OF QUARTER TO GOLF BALL SIZE HAIL THROUGHOUT NORTHERN MCDOWELL COUNTY.
May 2, 4:32 PM EDTHAIL 2Kimball, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS51 KRLX 021955
SVRRLX
VAC027-WVC047-109-022030-
/O.NEW.KRLX.SV.W.0043.160502T1955Z-160502T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUCHANAN COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN WYOMING COUNTY IN SOUTHERN WEST VIRGINIA...
  NORTHERN MCDOWELL COUNTY IN SOUTHERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 354 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
  OF ARGO...OR 13 MILES NORTHEAST OF GRUNDY...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WELCH...DAVY...BRADSHAW...IAEGER...KIMBALL...JOLO...BAILEYSVILLE...
  COALWOOD...PANTHER...WOLF PEN...AVONDALE AND HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3727 8193 3743 8204 3765 8162 3742 8146
TIME...MOT...LOC 1954Z 242DEG 27KT 3739 8190 

HAIL...1.00IN
WIND...60MPH
 
$$

09
1 follow-up statement
756 
WWUS51 KRLX 022015
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT MON MAY 2 2016

VAC027-022024-
/O.CAN.KRLX.SV.W.0043.000000T0000Z-160502T2030Z/
BUCHANAN VA-
415 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHERN WEST VIRGINIA.

LAT...LON 3736 8175 3752 8179 3763 8161 3742 8146
TIME...MOT...LOC 2014Z 247DEG 30KT 3745 8170 

$$

WVC047-109-022030-
/O.CON.KRLX.SV.W.0043.000000T0000Z-160502T2030Z/
WYOMING WV-MCDOWELL WV-
415 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN WYOMING AND NORTHEASTERN MCDOWELL COUNTIES...

AT 414 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELCH...MOVING
EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WELCH...DAVY...KIMBALL...COALWOOD...BAILEYSVILLE AND WOLF PEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3736 8175 3752 8179 3763 8161 3742 8146
TIME...MOT...LOC 2014Z 247DEG 30KT 3745 8170 

HAIL...1.25IN
WIND...60MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:19 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 2, 2:19 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT MON MAY 2 2016

.SYNOPSIS...
SHOWERS AND STORMS THIS AFTERNOON AND EARLY TONIGHT AS COLD FRONT
AND UPPER DISTURBANCE PASS THROUGH. LARGE UPPER TROUGH BRINGS COOL
AND UNSETTLED WEATHER FOR REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...EXPANDED FLASH FLOOD WATCH TO INCLUDE ALL OF
WV...OUR NE KY ZONES...AND OUR SE OHIO ZONES BORDERING THE OHIO
RIVER. OTHERWISE...NO CHANGES.

PREVIOUS DISCUSSION...
THE WILD WEATHER RIDE THAT THE AREA HAS SEEN THE PAST FEW DAYS
WILL CONTINUE.  SHORT WAVE OUT AHEAD OF AN APPROACHING COLD FRONT
WILL PUSH ACROSS THE REGION THIS EVENING. STILL SOME UNCERTAINTY
BETWEEN MODEL GUIDANCE ON WHERE HEAVIEST PRECIPITATION WITH THIS
SYSTEM WILL END UP...BUT AS OF NOW IT APPEARS OUR EASTERN FORECAST
AREA ALONG THE MOUNTAINS SHOULD SEE THE HIGHEST AMOUNTS IN THE
RANGE OF 1 TO 2 INCHES. THE HEAVY RAINS FROM THE LAST FEW DAYS
HAVE PRIMED THE AREA FOR FLASH FLOODING AND ANY CONVECTION THAT
FORMS WILL HAVE TO BE MONITORED CLOSELY...AS RUNOFF RATES WILL BE
EXTREMELY HIGH. WPC HAS ALSO HIGHLIGHTED THE EASTERN FORECAST AREA
IN A SLIGHT RISK FOR TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED
STARTING AT NOON TODAY...THIS MAY BE A BIT EARLY BUT WANTED TO
PROVIDE A LITTLE BIT OF WIGGLE ROOM HEAR IN CASE WE SEE ANY EARLY
CONVECTION DEVELOP AS EARLIER HRRR RUNS WAS HINTING AT.

ALSO...INSTABILITY THIS AFTERNOON WILL BE CLOSE TO YESTERDAYS
VALUES...WITH CAPE OF 1000 - 1500 J/KG AND 0-6KM SHEAR OF 35 - 40
KTS IS EXPECTED. SPC HAS HIGHLIGHTED OUR EASTERN AREA IN A
MARGINAL RISK AND THERE WILL BE SOME POTENTIAL FOR THE POSSIBILITY
FOR SEVERE HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING.
SHOWERS AND STORMS WILL START TO WIND DOWN LATE TONIGHT INTO EARLY
TUESDAY MORNING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
BY TUESDAY MORNING A COLD FRONT ACROSS VA...EXTENDING SOUTH INTO
THE CAROLINAS. THE AREA WILL BE UNDER A WEAK PRESSURE GRADIENT
WITH NEAR CALM FLOW. HOWEVER... AN UPPER LEVEL SHORTWAVE TROUGH
EVIDENT ON LOBES OF VORTICITY AT H500 AND LINGERING LOW LEVEL
MOISTURE COULD KEEP RAIN SHOWERS BEHIND THE FRONT. CODED LIKELY
POPS ALONG THE MOUNTAINS AND WESTERN SLOPES GRADUALLY CHANGING TO
CHANCE POPS OVER THE LOWLANDS TODAY.

USED THE SUPERBLEND GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL LOW SINKS INTO THE REGION WEDNESDAY INTO THURSDAY
BRINGING COOLER TEMPERATURES WITH PERIODS OF PRECIPITATION. THIS
LOW LINGERS INTO THE WEEKEND SO MAINTAIN GENERALLY CHANCE POPS
THROUGH SATURDAY. MODELS IN FAIRLY GOOD AGREEMENT MOVING IT OUT TO
SEA SUNDAY. STUCK CLOSE TO WPC FOR TEMPERATURES...BUT DID UNDERCUT
THEM A BIT WITH THE UPPER LOW OVERHEAD. MAY EVEN BE COLD ENOUGH
FOR SOME FLAKES OF SNOW MIXING IN WITH RAIN AT THE HIGHEST
ELEVATIONS OF THE NORTHERN MOUNTAINS DURING THE PRE-DAWN HOURS
FRIDAY AND AGAIN SATURDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...

SHOWERS AND STORMS ARE EXPECTED TO INCREASE THIS AFTERNOON...AS A
COLD FRONT SLOWLY PUSHES SOUTHEAST ACROSS THE REGION...AND AN
UPPER DISTURBANCE FROM THE SOUTHWEST LIFTS UP ACROSS THE AREA.
FRONT WILL REACH A PKB-LEX LINE AROUND 00Z...THEN ONLY SLOWLY
PROGRESS SOUTHEAST AS A WAVE OF LOW PRESSURE WITH THE UPPER
DISTURBANCE RIDES UP THE FRONT. BY 06Z FRONT WILL BE ON A CKB-HTS
LINE...AND ON A EKN-BKW LINE BY 12Z TUESDAY.

THRU 00Z...AHEAD OF THE FRONT...OCCASIONAL MVFR CEILINGS...WITH
SHOWERS/STORMS DEVELOPING IN THE MOIST ATMOSPHERE...BUT IFR IN
HEAVIER SHOWERS AND STORMS. BEHIND THE FRONT BECOMING IFR CEILINGS
WITH LIGHTER SHOWERS....ESPECIALLY SE OHIO.

AFTER 00Z...WITH MOIST SURFACE CONDITIONS FROM THE ONGOING SHOWERS
AND STORMS...IFR STRATUS AND FOG WILL LIKELY DEVELOP. THIS WILL BE
ESPECIALLY TRUE BEHIND THE FRONT OVER NORTHERN SECTIONS AND OVER
THE MOUNTAINS IN THE HEAVIER RAIN FROM THE UPPER DISTURBANCE. BY
AROUND 03Z...EXPECT MOST IF NOT ALL TERMINALS TO SEE GENERALLY IFR
CONDITIONS.

06Z-12Z...SHOWERS TAPERING OFF FROM THE SOUTHWEST6...BUT EXPECT
IFR/LIFR CEILINGS/FOG OVER THE AREA.

AFTER 12Z...IMPROVING TO MVFR CONDITIONS BY 16Z...WITH VFR
CEILINGS WEST OF THE OHIO RIVER.

SURFACE FLOW WILL BE MAINLY SW 6 TO 12 KTS WITH HIGHER GUSTS
MAINLY RIDGETOPS AHEAD OF THE FRONT...AND NORTH 5 TO 10 KTS BEHIND
THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SOME UNCERTAINTY ON WHERE COLD FRONT WILL
SLOW ACROSS THE AREA THIS EVENING AS THE WAVE OF LOW PRESSURE
RIDES UP THE FRONT. SHOWERS AND STORMS WILL BE LESS LIKELY FOR
THOSE AREAS NORTH OF THE FRONT. ALSO...STILL SOME UNCERTAINTY ON
THE TIMING AND FORMATION OF IFR CEILINGS AND FOG TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M

AFTER 18Z TUESDAY...
IFR CEILINGS AND FOG ARE EXPECTED TIL AROUND 15Z MOST TERMINALS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OHZ075-076-
     085>087.
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...ARJ/JMV/MPK
NEAR TERM...JMV/MPK
SHORT TERM...ARJ
LONG TERM...MZ
AVIATION...JMV
Hazardous weather outlook, May 2, 2:27 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT MON MAY 2 2016

VAZ003-004-WVZ024>026-033>038-046-047-031830-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
227 PM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...PORTIONS
OF CENTRAL WEST VIRGINIA...PORTIONS OF NORTHERN WEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ075-076-085>087-WVZ005>011-014-016>020-028>032-039-
040-031830-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-UPSHUR-BARBOUR-
227 PM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...PORTIONS OF CENTRAL WEST VIRGINIA...PORTIONS OF
NORTHERN WEST VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND
PORTIONS OF WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ013-015-027-031830-
LINCOLN-KANAWHA-CLAY-
227 PM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-083-084-031830-
PERRY-MORGAN-JACKSON OH-VINTON-
227 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:20 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT MON MAY 2 2016

WVZ033>035-021900-
MCDOWELL-WYOMING-RALEIGH-
220 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RALEIGH AND CENTRAL
WYOMING COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINEVILLE...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINEVILLE...MULLENS...OCEANA...SOPHIA...TWIN FALLS STATE PARK...COAL CITY...
CRAB ORCHARD...LESTER...RHODELL...CLEAR FORK...BOLT...JOSEPHINE...GLEN
DANIEL...WOLF PEN...MABEN...BAILEYSVILLE AND COAL MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3767 8173 3781 8127 3757 8120 3755 8120
      3749 8167
TIME...MOT...LOC 1819Z 255DEG 17KT 3760 8161

09
Local storm report, May 2, 2:51 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     DUNLOW                  38.02N  82.43W
05/01/2016                   WAYNE              WV   DEPT OF HIGHWAYS

            TREES DOWN IN DUNLOW AREA INCLUDING ONE OVER HIGHWAY IN
            CABWAYLINGO STATE FOREST.

&&

EVENT NUMBER RLX1600961

MAC
Local storm report, May 2, 2:55 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 SSW LENORE            37.77N  82.30W
05/02/2016  E1.00 INCH       MINGO              WV   DEPT OF HIGHWAYS

            QUARTER SIZED HAIL COVERING ROADS NEAR NOLAN

&&

EVENT NUMBER RLX1600962

MAC
Special weather statement, May 2, 2:56 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON MAY 2 2016

WVZ034>036-021945-
FAYETTE-WYOMING-RALEIGH-
256 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH COUNTY...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR SOPHIA...OR 10 MILES
SOUTHWEST OF BECKLEY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BECKLEY...MULLENS...MABSCOTT...SOPHIA...COAL CITY...DANIELS...SHADY SPRING...
MACARTHUR...CRAB ORCHARD...STANAFORD...BEAVER...DRY CREEK...PINEY VIEW...
LESTER...RHODELL...JOSEPHINE...GHENT AND MABEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 29 AND 45.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 120 AND 137.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3754 8137 3772 8145 3790 8093 3784 8089
      3782 8094 3777 8089 3776 8089 3774 8092
      3772 8089 3768 8088 3767 8090 3769 8090
      3771 8094 3771 8098 3770 8097 3764 8107
      3762 8107
TIME...MOT...LOC 1855Z 248DEG 29KT 3767 8132

09
Special weather statement, May 2, 3:48 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT MON MAY 2 2016

VAZ004-WVZ033-034-022030-
BUCHANAN-MCDOWELL-WYOMING-
348 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN...SOUTHWESTERN
WYOMING AND NORTHWESTERN MCDOWELL COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF PAW
PAW...OR 9 MILES NORTHEAST OF GRUNDY...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WELCH...GARY...DAVY...BRADSHAW...IAEGER...JOLO...BAILEYSVILLE...COALWOOD...
ROSEANN...PANTHER...AVONDALE...STACY AND HURLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3725 8199 3741 8210 3763 8166 3737 8152
TIME...MOT...LOC 1947Z 242DEG 27KT 3737 8196

09
Special weather statement, May 2, 3:51 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT MON MAY 2 2016

VAZ003-004-WVZ033-022345-
BUCHANAN-DICKENSON-MCDOWELL-
351 PM EDT MON MAY 2 2016

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT DICKENSON AND BUCHANAN
COUNTIES...

AT 349 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING ACROSS
SOUTHWEST VIRGINIA.

LOCATIONS IMPACTED INCLUDE...
CLINTWOOD...GRUNDY...HAYSI...JOHN FLANNAGAN LAKE...DAVENPORT...BREAKS
INTERSTATE...BIG ROCK...TRAMMEL...PAW PAW...CLINCHCO...OAKWOOD...MCCLURE...
ROSEANN...VANSANT...NORA...STACY AND HURLEY.

LOCALIZED FLOODING IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. IF ADDITIONAL STORMS LOOK TO THREATEN THE AREA...A
FLASH FLOOD WARNING MAY BE NECESSARY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3702 8248 3713 8255 3720 8255 3724 8245
      3727 8235 3751 8201 3722 8175 3720 8176
      3718 8185 3713 8192 3712 8197 3713 8199
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8235
TIME...MOT...LOC 1949Z 231DEG 48KT 3739 8194

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:57 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane, Wirt, Wood48 min
May 2, 2:58 AM EDTSpecial Weather StatementRLXGilmer, Ritchie, Wirt62 min
May 2, 3:06 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more18 hr
May 2, 6:04 AM EDTSpecial Weather StatementRLXPocahontas26 min
May 2, 2:17 PM EDTSpecial Weather StatementRLXMcDowell43 min
May 2, 2:20 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming40 min
May 2, 2:37 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo53 min
May 2, 2:56 PM EDTSpecial Weather StatementRLXRaleigh49 min
May 2, 3:38 PM EDTFlash Flood WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming6 hr
May 2, 3:48 PM EDTSpecial Weather StatementRLXMcDowell42 min
May 2, 4:02 PM EDTSpecial Weather StatementRLXCabell, Kanawha, Lincoln, Putnam, Wayne4 hr
May 2, 4:27 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming33 min
May 2, 4:58 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Clay, Fayette, Nicholas, Roane and 1 more4 hr
May 2, 5:36 PM EDTSpecial Weather StatementRLXPocahontas39 min
May 2, 5:44 PM EDTSevere Thunderstorm WarningRLXPocahontas31 min
May 1, 8:01 PM EDTSpecial Weather StatementRLXDickenson59 min
May 1, 8:14 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson46 min
May 2, 1:04 PM EDTSpecial Weather StatementRLXBuchanan26 min
May 2, 1:33 PM EDTSpecial Weather StatementRLXBuchanan42 min
May 2, 3:51 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson4 hr
May 2, 4:33 PM EDTFlash Flood WarningRLXBuchanan, Dickenson4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.